Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 239, NWS Pittsburgh, PA

September 18, 2002Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 18, 2002, 11:17 PM EDT for Ohio County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 11:17 PM EDT (03:17 UTC)
Expired
Sep 19, 2002, 12:15 AM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Ohio County, WV

What was reported inside it

TimeReportWhereRemark
Sep 18, 11:25 PM EDTThunderstorm WindWheeling, WVThunderstorm winds downed numerous trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1423 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS51 KPBZ 190317
SVRPBZ
WVC069-190415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1117 PM EDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OHIO COUNTY IN WEST VIRGINIA

* UNTIL 1215 AM EDT

* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BETHLEHEM...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  TRIADELPHIA AND WEST LIBERTY...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:20 PM EDT, 8 hours 57 minutes earlier.

Area forecast discussion, Sep 18, 2:20 PM EDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT WED SEP 18 2002

VORT LOBE THAT GENERATED SOME SPOTTY PRCIP IS MOVING THROUGH ATTM
BUT IS BEING DISSIPATED AS IT RUNS INTO STUBBORN RIDGE. COULD STILL
BE SOME CNVECTION TO FIRE UP IN THE WARMER AND SOMEWHAT MORE
UNSTABLE AIR TO THE SW AND AGAIN AS NEXT SHORT WV MOVING IN FROM
INDIANA LATER TONIGHT. WILL BROADBRUSH AND KEEP IN CHCS OVNGHT. IN
SW FLOW FOR THE NEXT 48 HOURS WITH INTERMITTENT SHORT WVS MOVING
ACROSS ERN RIDGE. HARD TO PINPOINT PERIOD WHEN IT MAY NOT PRCIPITATE
BUT BEST CHANCE NOW LOOKS TO BE FRIDAY NIGHT INTO SAT AS STRONGER
SHORT WV TRANSITS THRU. WILL GO LIKELY FRIDAY NIGHT AND CHC SAT.
MODELS STILL SHOW A SLOWER FRONT FOR SAT WITH PRECIP LINGERING. SOME
CLEARING FOR SUN AS RIDGE BUILDS EWRD.
TEMPS SIMILAR ON ALL MOS NOS AND WILL BE FOLLOWED.

PIT   62  81  64  82 /  30  40  40  50
HLG   62  82  63  82 /  40  40  40  50
MGW   62  83  65  80 /  30  40  40  50
ZZV   64  84  66  82 /  40  50  40  50
PHD   63  83  64  83 /  40  50  40  50
FKL   59  79  61  78 /  30  40  40  50
DUJ   58  76  60  74 /  20  50  30  50
LBE   62  79  64  79 /  30  40  40  50
BTP   60  79  63  79 /  30  40  40  50
IDI   59  78  62  78 /  20  50  30  50
ODM   56  78  57  73 /  30  40  30  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RWH

In the hours before

Special weather statement, Sep 18, 10:26 PM EDT, 51 minutes before
WVZ004-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EDT WED SEP 18 2002

...STRONG THUNDERSTORM MOVING INTO MARSHALL COUNTY...

A THUNDERSTORM WILL MOVE THROUGH MARSHALL COUNTY BETWEEN 10:30 AND
11:15 PM.  EXPECT WINDS OF 40 MPH, SMALL HAIL, TORRENTIAL RAIN, AND
FREQUENT LIGHTNING.  THE STORM IS MOVING NORTHEAST AT 20 MPH, AND
WILL AFFECT THE TOWNS OF WOODLANDS, GLEN EASTON, AND LOUDENVILLE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:02 PM EDTSevere Thunderstorm WarningPBZMarshall58 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.